Aim To determine whether tachyphylaxis occurs during treatment with ranibizumab (Lucentis, Genentech, Inc., South San Francisco, California, USA) for exudative age-related macular degeneration (AMD).
Design Retrospective review of cases.
Participants The treatment results of 1076 eyes (976 patients) treated with ranibizumab for exudative AMD was evaluated to identify patients with a potential tachyphylactic response. The participants had to have a minimum of 12 months follow-up.
Methods Tachyphylaxis was defined as a lack of response to the drug at the time of reactivation of choroidal neovascularisation (CNV) in patients who had responded to the initial treatment. The authors considered it a lack of response to ranibizumab if a decrease in vision and an increase in central retinal thickness (CRT) were observed despite repeated injections. Hence a stabilisation in vision and/or stabilisation in CRT during treatment were not considered tachyphylaxis, and other unfavourable responses such as a tear in the retinal pigment epithelium and therefore a decrease in vision during treatment were also not considered as tachyphylaxis. Every patient in this cohort who has had an injection-free interval after primary inactivation of CNV and who has received retreatment at a later stage was identified. In this population, those cases that did not respond to retreatment (tachyphylaxis) were identified and characterised.
Main outcome measures Number of patients who developed tachyphylaxis after treatment with ranibizumab.
Results 20 patients (2%) developed tachyphylaxis during their treatment.
Conclusion Tachyphylaxis can occur during the treatment of exudative AMD with ranibizumab. The precise mechanism for the development of tachyphylaxis is unclear. Both local and systemic factors might be involved.
- age-related macular degeneration